Alert archive / Oklahoma / Winter Storm Warnings in 2013

Winter Storm Warning 3, NWS Norman, OK

February 24, 201317 counties in Oklahoma; Foard County, Wilbarger County, Texas

NWS Norman, OK issued this winter storm warning at Feb 24, 2013, 1:36 AM CST for 17 counties in Oklahoma; Foard County, Wilbarger County, Texas. It took effect at Feb 25, 2013, 12:00 AM CST. It was in force for 29 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 24, 2013, 1:36 AM CST (07:36 UTC)
In effect from
Feb 25, 2013, 12:00 AM CST
Expired
Feb 26, 2013, 4:41 AM CST
In force
29 hr
Issued by
NWS Norman, OK

Counties Canadian County, OK, Cleveland County, OK, Comanche County, OK, Garfield County, OK, Grady County, OK, Grant County, OK, Kay County, OK, Kingfisher County, OK, Lincoln County, OK, Logan County, OK, McClain County, OK, Noble County, OK, Oklahoma County, OK, Payne County, OK, Pottawatomie County, OK, Seminole County, OK, Tillman County, OK, Foard County, TX, Wilbarger County, TX

The radar

The Norman radar (KTLX), 45 km from the middle of the area, began a volume at 07:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 7.6 hours before the alert went out and 42 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2013-02-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 2013-02-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 83 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1232 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
83 m²/s²
0-3 km storm-relative helicity
191 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this winter storm warning went out at Feb 23, 10:47 PM CST, 2 hours 49 minutes earlier.

Area forecast discussion, Feb 23, 10:47 PM CST, 2 hours 49 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE NORMAN OK
1047 PM CST SAT FEB 23 2013

.DISCUSSION...
AVIATION DISCUSSION FOR THE 06Z TAFS IS BELOW.

&&

.AVIATION...
GENERALLY EXPECT VFR CONDITIONS WITH CONDITIONS
WORSENING ACROSS WESTERN OKLAHOMA AFTER 21Z.

CHANCES FOR MVFR/IFR CONDITIONS THROUGH 16Z APPEAR TO BE
DECREASING. HOWEVER...KEPT TEMPO MVFR MENTION AT
KWWR...KGAG...AND KHBR AROUND 13Z WHERE CONFIDENCE OF
OCCURRING IS MODERATE.

THERE IS A CHANCE FOR NON CONVECTIVE LOW LEVEL WIND
SHEAR AT KSPS...KLAW...AND KHBR 06-15Z...BUT DID NOT
MENTION DUE TO LOW CONFIDENCE OF OCCURRENCE.

SOUTH/SOUTHEAST WINDS WILL BECOME GUSTY AT MOST SITES
13-16Z.

A COLD FRONT WILL SWITCH WINDS TO THE NORTH AT KGAG
AND KWWR 19-23Z...KCSM 22-02Z...AND KHBR 00-04Z...AND BRING
WORSENING CONDITIONS. ADDED -RASN AT KWWR AND KGAG AFTER
01Z...-RA AT KCSM AFTER 03Z...AND -TSRA AT KHBR AFTER 04Z
DUE TO MODERATE CONFIDENCE OF OCCURRENCE.

MBS

&&

.PREV DISCUSSION... /ISSUED 947 PM CST SAT FEB 23 2013/

..DANGEROUS WINTER STORM WILL AFFECT THE AREA SUNDAY NIGHT
THROUGH MONDAY NIGHT...

UPDATE...
WILL INCREASE LOWS TONIGHT A FEW DEGREES ACROSS PARTS
OF WESTERN AND NORTHERN OKLAHOMA.

WINTER STORM WATCH IS IN GREAT SHAPE.

DISCUSSION...
CLEAR AND QUIET WEATHER WILL PREVAIL TONIGHT. A MAJOR
WINTER STORM WILL AFFECT THE AREA SUNDAY NIGHT THROUGH
MONDAY NIGHT.

WILL INCREASE LOWS NEAR THE ALTUS...CLINTON...WOODWARD...
AND STILLWATER AREAS TONIGHT AS INCREASING LOW LEVEL WINDS
SHOULD KEEP TEMPERATURES FROM FALLING AS MUCH AS PREVIOUSLY
FORECAST.

THERE IS A LOW CHANCE FOR PATCHY LIGHT FOG OR FREEZING
FOG LATE TONIGHT INTO SUNDAY MORNING WITH THE BEST CHANCES
OVER THE SNOWPACK IN FAR NORTHERN OKLAHOMA...BUT WILL
NOT MENTION DUE TO LOW CONFIDENCE OF OCCURRENCE.
VISIBILITIES SHOULD MAINLY STAY ABOVE 3 MILES IF THE
FOG DEVELOPS.

WINTER STORM WATCH IS IN GOOD SHAPE. BLIZZARD CONDITIONS
ARE LIKELY ACROSS NORTHWEST OKLAHOMA MONDAY AND MONDAY
NIGHT. WILL ALLOW 00Z MODEL RUNS TO COME IN AND DEFER TO
THE MIDNIGHT SHIFT FOR ANY POSSIBLE UPGRADE TO WARNINGS.

ROUTINE FORECAST PRODUCTS WILL UPDATED SHORTLY.

MBS

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  28  56  36  36 /   0  10  80  90
HOBART OK         28  56  33  36 /   0  10  70  80
WICHITA FALLS TX  31  67  38  39 /   0  10  60  60
GAGE OK           25  47  26  32 /   0  30 100  90
PONCA CITY OK     24  48  34  35 /   0  10  90  90
DURANT OK         31  65  41  48 /   0  10  50  70

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...WINTER STORM WATCH FROM SUNDAY EVENING THROUGH LATE MONDAY NIGHT
     FOR OKZ004>031-033>036-038.

TX...WINTER STORM WATCH FROM SUNDAY EVENING THROUGH LATE MONDAY NIGHT
     FOR TXZ083.

&&

04/17/17
Hazardous weather outlook, Feb 23, 11:57 AM CST, 13 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1157 AM CST SAT FEB 23 2013

OKZ004>048-050>052-TXZ083>090-241300-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1157 AM CST SAT FEB 23 2013

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORM OUTLOOK...
THUNDERSTORMS WILL NOT OCCUR THROUGH TONIGHT.

DISCUSSION...
A COMPACT UPPER LEVEL DISTURBANCE WILL CONTINUE TO MOVE ACROSS THE
AREA THROUGH TONIGHT. THIS WILL DO LITTLE MORE THAN GENERATE
WIDESPREAD CLOUDS THROUGH MID TO LATE AFTERNOON. DESPITE STRONG UPPER
LEVEL FORCING...LACKING MOISTURE WILL PREVENT ANY SHOWERS OR STORMS
FROM DEVELOPING.

PROBABILITY TABLE...
VALID THROUGH 700 AM CST SUNDAY FEB 24.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...ZERO PERCENT.

OTHER HAZARDOUS WEATHER...
SNOW PACK REMAINS OVER NORTHWEST OKLAHOMA. CONSIDERABLE MELTING OF
SNOW HAS LEAD TO IMPROVING ROAD CONDITIONS...THOUGH SOME SLICK SPOTS
WILL REMAIN LIKELY ON SECONDARY ROADWAYS. THIS WILL ESPECIALLY BE THE
CASE OVERNIGHT WHEN ANY LIQUID ON AREA ROADS REFREEZES. CONTINUE TO
EXERCISE CAUTION WHILE TRAVELING IN THIS AREA.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

THUNDERSTORM OUTLOOK...
A STRONG WINTER STORM SYSTEM WILL EMERGE INTO THE SOUTHERN PLAINS LATE
SUNDAY. STRONG SOUTHERLY FLOW WILL LEAD TO MODEST MOISTURE RETURN OVER
SOUTHERN PARTS OF OKLAHOMA AND NORTH TEXAS. AS A POTENT COLD FRONT SURGES
SOUTHEASTWARD SUNDAY AFTERNOON AND EVENING...ISOLATED THUNDERSTORMS WILL
BE POSSIBLE. WHILE LOW LEVEL MOISTURE WILL REMAIN MODEST...WIND PROFILES
WILL BE HIGHLY SUPPORTIVE OF SEVERE STORMS...AND A SEVERE STORM OR TWO
WILL BE POSSIBLE SUNDAY EVENING. THREATS FROM ANY STORMS THAT BECOME
SEVERE WILL INCLUDE LARGE HAIL AND BRIEF DAMAGING WIND GUSTS.

AS THE UPPER LEVEL STORM SYSTEM DEEPENS OVER OKLAHOMA SUNDAY NIGHT THROUGH
MONDAY EVENING...INTENSE UPPER FORCING ON THE NORTHERN AND WESTERN SIDES
OF THE UPPER LOW PRESSURE CENTER MAY BE SUPPORTIVE OF THUNDERSNOW. ANY
AREAS THAT EXPERIENCE THUNDER AND LIGHTNING WITHIN HEAVIER SNOWBANDS WILL
SEE SNOWFALL RATES IN EXCESS OF ONE TO TWO INCHES PER HOUR...VISIBILITIES
LESS THAN A HALF MILE...AND WINDS OF 30 TO 40 MPH.

A PERIOD OF QUIETER WEATHER WILL RESUME TUESDAY THROUGH NEXT WEEKEND.

OTHER HAZARDOUS WEATHER...
A DANGEROUS WINTER STORM WILL IMPACT OKLAHOMA FROM LATE SUNDAY NIGHT
THROUGH TUESDAY MORNING. AS THE STORM DEEPENS ACROSS OKLAHOMA...VERY
HEAVY SNOW IS EXPECTED OVER PARTS OF THE AREA. IN ADDITION...STRONG
NORTHWEST WINDS OF 25 TO 35 MPH...WITH GUSTS OVER 45 MPH WILL BE
POSSIBLE...LEADING TO WHITE OUT CONDITIONS...REDUCED VISIBILITIES...
AND EXTREMELY DANGEROUS TRAVEL CONDITIONS OVER PARTS OF THE AREA. SNOW
ACCUMULATIONS IN EXCESS OF 10 INCHES WILL BE POSSIBLE OVER PORTIONS OF
NORTHERN AND WESTERN OKLAHOMA...WITH LESSER ACCUMULATIONS OF UP TO 6
INCHES OVER CENTRAL OKLAHOMA. THIS COMBINATION OF STRONG WINDS AND MODERATE
TO HEAVY SNOW WILL MAKE TRAVEL VERY HAZARDOUS OVER MUCH OF
NORTHERN... WESTERN...AND CENTRAL OKLAHOMA LATE SUNDAY NIGHT THROUGH
MONDAY NIGHT. A WINTER STORM WATCH IS CURRENTLY IN EFFECT...BUT AS
CONFIDENCE INCREASES IN THE EXACT STORM TRACK AND EXPECTED SNOW
AMOUNTS...WINTER STORM WARNINGS... BLIZZARD WATCHES...AND OR
BLIZZARD WARNINGS MAY BECOME NECESSARY.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AROUND
5 AM SUNDAY WITH UPDATES AS NEEDED.

AUSTIN

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 24, 1:36 AM CSTBlizzard WarningOUNAlfalfa, Beckham, Blaine, Caddo, Custer, Dewey and 16 more51 hr

Nearby

Winter Storm Warnings in Oklahoma, 2013Winter Storm Warnings in Texas, 2013Every winter storm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.